Washington, 2006

Damaging Wind in Washington, May 19, 2006

May 19, 2006 · NWS OTX · 1 event in 1 county or zone

A severe thunderstorm moved through southeast Washington and hit Clarkston on May 19th. Strong winds knocked down several power lines, trees, as well as a stop sign in Clarkston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm moved through southeast Washington and hit Clarkston on May 19th. Strong winds knocked down several power lines, trees, as well as a stop sign in Clarkston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 1:27 PM PST, 18 minutes earlier.

Area forecast discussion, May 19, 1:27 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT FRI MAY 19 2006

.SYNOPSIS...BIG CHANGES ARE IN STORE FOR THE WEATHER THE NEXT SEVERAL
DAYS. A THREAT OF SHOWERS AND STRONG THUNDERSTORMS REMAINS FOR THIS
THIS EVENING. THIS WILL BEGIN THE SHIFT TO COOLER
TEMPERATURES OVER THE WEEKEND. AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS IS EXPECTED AGAIN ON SATURDAY AND MONDAY.

&&

.DISCUSSION...
TONIGHT...STRONG CONVECTION IS UNDERWAY OVER THE FAR SOUTHEASTERN
ZONES THIS AFTERNOON. EXPECT COVERAGE TO INCREASE THIS EVENING AS
UPPER LEVEL WAVE ENERGY MOVES INTO THE REGION AND OUTFLOW BOUNDARIES
BEGIN TO SLOSH AROUND THE FORECAST AREA CREATING ENHANCED LIFT AND
FOCUSING MECHANISMS. HISTORY OF SEVERE BEHAVIOR OVER OREGON...
STRONG CAPE VALUES AND INCREASING UPPER LEVEL SUPPORT NECESSITATED
ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE SOUTHERN
TIER COUNTIES THIS EVENING. THREAT TO WATCH FOR COUNTIES NORTH OF
INTERSTATE 90 WILL BE GUST FRONTS FROM THE COMPLEX OVER THE BLUE
MOUNTAINS AT THIS TIME PRODUCING STRONG OUTFLOW WINDS...AND ACTING
AS A FORCING MECHANISM FOR FURTHER STRONG THUNDERSTORMS EVEN OUTSIDE
OF THE WATCH BOX. THIS ACTIVITY WILL LIKELY CONTINUE WELL INTO THE
EVENING OVER THE ENTIRE FORECAST AREA AS THE SATELLITE VISIBLE
UPPER WAVE PASSES THROUGH THE REGION TONIGHT...WITH A DECREASE IN
SEVERITY OF ANY STORMS AS THE SUN SETS.

FOR THE REMAINDER OF THE SHORT TERM THE FORECAST AREA WILL BE UNDER
OR NEAR THE MAIN INCOMING TROUGH BAROCLINIC REGION WITH A VERY
MOIST AIR MASS FOR A CONTINUED CHANCE OF SHOWERS AND DAYTIME
THUNDERSTORMS. A SLOW COOLING TREND IS LIKELY AS A MARINE ORIGIN
AIR MASS BLEEDS INTO THE REGION. /FUGAZZI

MONDAY NIGHT THROUGH FRIDAY...EXTENDED MODELS IN FAIRLY GOOD
AGREEMENT IN KEEPING A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST.
THIS LOW WILL ADVECT WAVES OF ENERGY INTO THE FORECAST AREA...
KEEPING THE WEATHER UNSETTLED. HOWEVER...TEMPERATURES WILL FINALLY
RETURN TO NEAR NORMAL AT THE BEGINNING OF THE WEEK...AND WILL
LIKELY REMAIN THERE THROUGH THE WORK WEEK.   /KOCH

HYDROLOGY...WATER LEVELS REMAIN HIGH DUE TO RAPID SNOW MELT
OVER THE PAST SEVERAL DAYS OF RECORD TEMPERATURES.  THIS
IS BEGINNING TO PEAK AND A COOL DOWN THIS WEEKEND IS EXPECTED
TO SLOW RISES AND ALLOW LEVELS TO FALL. ANY RAINFALL AMOUNTS
THROUGH MAY ADD TO SOME WATER LEVEL RISES...BUT IS NOT EXPECTED
TO BE SIGNIFICANT AT THIS TIME...BUT STILL BEARS KEEPING IN MIND.
/JCOTE

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 04Z OVER
MOST OF THE REGION. THUNDERSTORM COVERAGE WILL INCREASE FROM WEST
TO EAST TODAY...WITH HEAVIEST ACTIVITY WEST OF A KOMK-KALW LINE
DURING THE DAY TODAY...SPREADING EASTWARD TO ENVELOPE THE EASTERN
REACHES OF THE FORECAST AREA LATE THIS AFTERNOON AND
EVENING. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORM CORES THROUGH THE PERIOD...BUT GUSTY THUNDERSTORM
OUTFLOW WINDS TO 40 KTS ARE POSSIBLE AWAY FROM THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  76  53  78  50  79 /  50  60  20  20  20  40
COEUR DALENE  53  76  49  77  47  78 /  50  60  20  20  20  40
PULLMAN        54  74  50  75  47  75 /  60  50  30  30  20  40
LEWISTON       58  78  54  81  52  80 /  60  50  30  20  20  40
COLVILLE       50  77  47  77  44  80 /  50  60  30  20  20  40
SANDPOINT      49  73  46  73  45  78 /  50  60  30  20  20  50
KELLOGG        52  76  45  76  45  78 /  60  60  30  30  20  50
MOSES LAKE     58  81  54  80  50  80 /  50  40  20  20  20  30
WENATCHEE      60  79  55  79  52  78 /  60  60  20  20  20  30
OMAK           56  79  51  80  47  78 /  60  60  30  20  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH 364 UNTIL 9PM PDT FOR LEWIS...
NEZ PERCE...BENEWAH AND LATAH COUNTIES.
FLOOD WATCHES FOR BOUNDARY COUNTY.

WA...SEVERE THUNDERSTORM WATCH 364 UNTIL 9PM PDT FOR GRANT...ADAMS...
ASOTIN...GARFIELD...AND WHITMAN COUNTIES.
FLOOD WARNINGS AND WATCHES FOR CHELAN AND OKANOGAN COUNTY.
&&
Hazardous weather outlook, May 19, 1:36 PM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT FRI MAY 19 2006

IDZ003-026-027-WAZ031>035-202145-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...MOSCOW...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING IN FROM EASTERN OREGON THIS AFTERNOON
COMBINED WITH DAYTIME HEATING WILL TRIGGER SCATTERED SEVERE
THUNDERSTORMS. A FEW THUNDERSTORMS COULD REACH SEVERE
LEVELS PRODUCING HAIL OF THREE-QUARTERS INCH OR BIGGER AND WIND
GUSTS APPROACHING 60 MPH. THE THUNDERSTORMS WILL WEAKEN
SIGNIFICANTLY AFTER SUNSET. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED UNTIL 900 PM PDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF POSSIBLY STRONG THUNDERSTORMS ARE POSSIBLE ON
FROM SATURDAY THROUGH MONDAY AS MORE DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

WAZ042-202145-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UNSEASONABLY WARM WEATHER WILL CONTINUE. THIS WARMING WILL BRING
MORE SNOW MELT TO THE MOUNTAINS. AS A RESULT VARIOUS FLOOD
STATEMENTS...WATCHES AND WARNINGS HAVE BEEN ISSUED. PLEASE SEE
APPROPRIATE PRODUCTS FOR FURTHER INFORMATION. SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

IDZ001-002-004-WAZ036>038-041-043-044-202145-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...ST. MARIES...
KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING IN FROM EASTERN OREGON THIS AFTERNOON
COMBINED WITH DAYTIME HEATING WILL TRIGGER SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS WILL INITIALLY FORM OVER THE BLUE
MOUNTAINS AND THE HIGHER TERRAIN OF THE IDAHO PANHANDLE AND
THEN DRIFT NORTH TO NORTHEAST INTO THE SURROUNDING VALLEY
LOCATIONS. THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND
HALF INCH HAIL. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS
PRODUCING HAIL OF THREE-QUARTERS INCH OR BIGGER AND WIND GUSTS
APPROACHING 60 MPH. THE THUNDERSTORMS WILL WEAKEN SIGNIFICANTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF POSSIBLY STRONG THUNDERSTORMS ARE POSSIBLE ON
FROM SATURDAY THROUGH MONDAY AS MORE DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

The radar

The Spokane radar (KOTX), 147 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Asotin

When
May 19, 1:45 PM PST
Where
Asotin County, Clarkston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
46.417, -117.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509115.